Ask the GP: Why is my heart rate 100 beats a minute when I wake up?
Q: MY HEARTBEAT is rapid — very seldom below 100 beats per minute, even after a good night's sleep. I have atrial fibrillation and am prescribed bisoprolol, but I am still not cured. Would an ablation help?
A: YOUR rapid heartbeat is most likely a feature of your atrial fibrillation (AF), the most common abnormal heart rhythm disorder that affects 1.4 million people in the UK.
AF is triggered by faulty electrical impulses being fired into the walls of the upper chambers (known as the atria) of the heart.
As a result, these chambers contract randomly, rather than at a steady pace, which means that sometimes the heart beats faster than normal — and I suspect this is why your heart rate is raised.
You explain in your longer letter that your cardiologist decided that a cardioversion — a controlled electric shock to the heart to try to restore a normal rhythm — might help. But it didn't work.
Bisoprolol is a type of beta- blocker drug, which helps by slowing down the heart rate.
But your question is whether having an ablation might help.
This technique targets the heart tissue using heat, typically, to create tiny scars to block the abnormal electrical signals.
Ablation is not always effective, particularly when the atrial fibrillation is longstanding as yours is, which is likely to explain why you've not been offered it. (Over time the muscle tissue of the atria undergoes 're-modelling', which means ablation doesn't work.)
But provided you have no other symptoms — shortness of breath, severe fatigue — which might suggest heart disease or failure, your heart rate, although on the high side, is acceptable. It is most important, however, that you're taking an anticoagulant (such as warfarin, apixaban or rivaroxaban) as well as the beta-blocker, bisoprolol.
That's because when the heart pumps erratically it can lead to sluggish blood flow, which may encourage blood clots to form. These can potentially block the arteries, cutting off blood supply to the brain or heart, and resulting in a stroke or heart attack.
The other factor to focus on is your blood pressure and keeping it within the normal range.
I suggest reviews with your GP or cardiologist every three or six months to monitor your dose of bisoprolol: the beta-blocker may lower your blood pressure too far, but an insufficient dose may lead the heart to beat too rapidly. The required dose is between 1.25mg and 15mg daily and a regular review allows for its adjustment.
Q: I WAS fitted with a urinary catheter after emergency hernia surgery. But now it's been removed I suffer embarrassing leaks and have to wear incontinence pads, plus take water tablets to try to ease the problem. Is there anything else I can do?
A: I'M SORRY to hear about this, it must be distressing for you — and it's a problem other readers will share. It's not uncommon for older patients (in your longer letter you say you are 84) to struggle to pass urine after surgery — this can be a side-effect of the anaesthetic drugs, or post-operative painkillers — and to need a temporary catheter.
I suspect there is an underlying problem, benign prostatic hyperplasia (BPH) — or an enlarged prostate — pressing on your urethra, the tube that carries urine out of the body. More than 90 per cent of men over 80 are believed to have the condition.
It's possible that at the time of your surgery you already had some symptoms, which might have included poor stream, hesitancy (difficulty in initiating urination) and nocturia (having to empty your bladder more than once at night), and the catheterisation you needed after the operation exacerbated the situation.
Treatment for BPH includes medication and surgery. In some cases the advice may be to have permanent bladder catheterisation, where a catheter is inserted under anaesthetic through the abdominal wall.
I think this is a better solution than a permanent catheter in your urethra, which is more prone to recurrent infections.
If you aren't under the care of a urologist, I'd urge you to discuss the possibility of a referral with your GP.
© Solo dmg media